Colorado, 2005Hail in Colorado, April 20, 2005
April 20, 2005 · NWS GLD · 12 events in 1 county or zone
12 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 20, 1:15 PM MST, 7 hours 5 minutes earlier.
Area forecast discussion, Apr 20, 1:15 PM MST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT WED APR 20 2005
FORECAST FOCUS IS ON CHANCE OF PRECIPITATION TONIGHT FOLLOWED BY
LENGTHY PERIOD OF WIND THROUGH FRIDAY (HIGHLITES MAY BE NEEDED).
AFTER THAT AREA LOOKS TO GO DRY AND SEASONAL.
.DISCUSSION...(TONIGHT-SATURDAY)
TONIGHT-THURSDAY...A FEW PARAMETERS NAILED LAST EVENINGS LACK OF
CONVECTION OVER OUR FORECAST AREA DESPITE MODEST INSTABILITY.
WILL FOCUS ON THOSE PARAMETERS WHICH DID WELL FOR TONIGHTS
FORECAST.
IMPRESSIVE VORT MAX LIFTS NORTHEAST INTO EXTREME SOUTHEAST WYOMING
OVERNIGHT. LATEST 250 JET DIVERGENCE ALONG WITH LOW AND MID LEVEL
OMEGA AND K-INDICES GREATER THAN 30 AND QPF FORECASTS SUGGEST A
NEAR REPEAT WITH BEST CHANCE OF PRECIP OVER EXTREME NORTHWEST YUMA
COUNTY THROUGH MIDNIGHT BEFORE DEVEOPING MCS OVER CENTRAL NEBRASKA
MAKES THE TURN SOUTHEAST INTO CENTRAL NEBRASKA BY 12Z THURSDAY.
WILL LIMIT ANY POPS TONIGHT TO FAR NORTHWEST-NORTH-NORTHEAST.
BOUNDARY LAYER MOISTURE INCREASES ON THE BACKSIDE OF THE SURFACE
LOW FAVORING SOME STRATUS AND FOG OVER THE NORTHWEST 1/3 OR SO OF
THE AREA AFTER MIDNIGHT. WILL NOT COMPLICATE THE GRIDS WITH THIS
AT THIS POINT BUT WILL ALERT SWING SHIFT TO ITS POTENTIAL.
ON THURSDAY THE UPPER LOW MOVES INTO CENTRAL NEBRASKA WITH COOLER
AIR COVERING THE FORECAST AREA BEHIND THE FRONT. BEST MOISTURE IS
OVER NORTHERN THIRD OF AREA BUT ALSO UNDER MORE STABLE LAPSE
RATES. GIVEN A LACK OF INSTABILITY OR LIFT WILL REMOVE ANY THREAT
FOR PRECIPITATION. AS THE UPPER LOW MOVES EAST/SOUTHEAST THURSDAY
NIGHT IT WILL DRAG PLENTIFUL CLOUDINESS WITH SOME WIND WITH IT
INTO THE AREA. MAY SEE SOME FOG BUT AT THIS POINT CANT PINPOINT IT
SO WILL LEAVE IT OUT.
FOR FRIDAY UPPER LOW GETS CAUGHT IT THE EAST COAST LARGE SCALE
TROUGH FAR REMOVING IT FROM OUR AREA. SHARP UPPER RIDGE BUILDS
ALONG THE FRONT RANGE BUT WONT HELP OUR AREA RECOVER TEMPERATURE-
WISE. IT DOES HOWEVER APPEAR THAT THE SUN WILL RETURN WITH ONLY A
SLIGHT INCREASE IN TEMPERATURE.
IN THE EXTENDED FORECAST (SUNDAY-WEDNESDAY)...FOR SUNDAY AND
MONDAY A PIECE OF THE WEST COAST UPPER TROUGH MOVES ACROSS THE
AREA PER ECMWF/GFS/DGEX BRINGING AN INCREASING THREAT FOR
PRECIPITATION. THE INCREASING CLOUDINESS ASSOCIATED WITH THIS
FEATURE COUPLED WITH EAST TO NORTHEAST UPSLOPE WINDS WILL PROVIDE
FOR RATHER COOL TEMPERATURES.
ON TUESDAY AND WEDNESDAY THE UPPER PATTERN FEATURES DUMBELL LOW
OFF THE WEST COAST AND OVER THE EAST COAST. THE TRI-STATE AREA IS
CAUGHT UNDER THE INFLUENCE OF THE EAST COAST LOW WHICH WILL
CONTINUE TO PROVIDE COOL TEMPERATURES AND A SMALL THREAT FOR
PRECIPITATION. GIVEN THE TIMING ISSUES WITH VARIOUS IMPULSES
MOVING DOWN FROM THE NORTH AROUND THE PARENT UPPER LOW PREDICTING
PRECIPITATION CHANCES IS RATHER LOW.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.
&&
DDT
Hazardous weather outlook, Apr 20, 9:35 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED APR 20 2005
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT WED APR 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE
AFTER 2 PM MDT (3 PM CDT) WEST OF A LINE FROM FLAGLER TO WRAY COLORADO.
A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM
THE WEST AT THE SAME TIME THAT A COLD FRONTAL BOUNDARY REMAINS
NEARLY STATIONARY ACROSS NORTHEAST COLORADO. THE ENERGY FROM THE
UPPER LOW WILL COMBINE WITH THE STALLED FRONT TO PROMOTE A GOOD
ENVIRONMENT FOR SEVERE THUNDERSTORM DEVELOPMENT. WIND PROFILES WILL
BE FAVORABLE TO PROMOTE SUPERCELL DEVELOPMENT. THUNDERSTORMS
IMMEDIATELY ALONG THE STALLED BOUNDARY ARE CAPABLE OF PRODUCING
ROTATING UPDRAFTS AND ISOLATED TORNADOES.
THIS CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS
SOUTHWEST NEBRASKA OVERNIGHT AND WILL CONTINUE TO BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH PRESSURE WILL SETTLE OVER THE CENTRAL HIGH PLAINS FRIDAY NIGHT
ALLOWING LOW TEMPERATURES EARLY SATURDAY MORNING TO FALL INTO THE
LOWER 30S. FAVORED LOW LYING AREAS AND RIVER VALLEYS MAY DROP INTO
THE UPPER 20S. POTTED PLANTS OR TENDER VEGETATION SHOULD BE COVERED
OR BROUGHT INSIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT PRIMARILY ACROSS
EXTREME NORTHEAST COLORADO.
JOHNSON
In the hours before
Special weather statement, Apr 20, 6:41 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT WED APR 20 2005
COZ090-210215-
YUMA-
741 PM MDT WED APR 20 2005
...SEVERE THUNDERSTORM WATCH #170 IN EFFECT FOR YUMA COUNTY
COLORADO UNTIL 2 AM MDT...
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHEASTERN COLORADO THIS WEDNESDAY EVENING. IN THE TRI STATE
AREA THIS WATCH INCLUDES YUMA COUNTY.
HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
JDK
Hail, Yuma
- When
- April 20, 8:20 PM MST to 8:45 PM MST
- Where
- Yuma County, 9 mi S of Yuma
- Measured
- 4 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.983, -102.717
Numerous hail reports between 1.00 and 2.00 inches in diameter were received, with the largest hailstone of 4.00 inches reported as a short line of thunderstorms moved across the northern portion of Yuma County. Two car dealerships in Yuma reported hail damage, and at least one residence reported hail breaking the skylight in their home.
Hail, Yuma
- When
- April 20, 8:45 PM MST
- Where
- Yuma County, 3 mi N of Yuma
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.167, -102.717
Hail, Yuma
- When
- April 20, 8:47 PM MST
- Where
- Yuma County, 6 mi SSW of Eckley
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.033, -102.533
Hail, Yuma
- When
- April 20, 8:53 PM MST
- Where
- Yuma County, 4 mi N of Eckley
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.167, -102.483
Hail, Yuma
- When
- April 20, 8:55 PM MST
- Where
- Yuma County, Eckley
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.117, -102.483
Hail, Yuma
- When
- April 20, 9:00 PM MST to 9:10 PM MST
- Where
- Yuma County, 7 mi W of Wray
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.083, -102.367
Numerous reports of large hail were received from areas west and north of Wray, Colorado as a line of severe storms moved across Yuma County. Four hail reports of 2.00 to 2.75 inches in diameter were reported along with other reports of hail between 1.00 and 2.00 inches in diameter.
Hail, Yuma
- When
- April 20, 9:07 PM MST
- Where
- Yuma County, 9 mi S of Eckley
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.983, -102.483
Hail, Yuma
- When
- April 20, 9:20 PM MST
- Where
- Yuma County, 4 mi SE of Clarkville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.350, -102.567
Hail, Yuma
- When
- April 20, 9:30 PM MST
- Where
- Yuma County, 20 mi NNE of Wray
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.350, -102.083
Hail, Yuma
- When
- April 20, 9:37 PM MST
- Where
- Yuma County, 10 mi S of Wray
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.933, -102.233
Hail, Yuma
- When
- April 20, 9:40 PM MST
- Where
- Yuma County, 8 mi SSE of Wray
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.983, -102.183
Hail, Yuma
- When
- April 20, 9:44 PM MST to 9:45 PM MST
- Where
- Yuma County, 2 mi E of Wray
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.083, -102.200
Several reports of hail between nickel and golfball size were reported in and around Wray at 10:45 pm MDT.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 20 to 22, 2005$6.9 million · 4.25 in hail · 61 events
- Hail and Damaging Winds in Kansas, April 20, 2005$500,000 · 3 in hail · 28 events
- Hail in Nebraska, April 20 to 21, 2005$350,000 · 2 in hail · 10 events
- Hail in Kansas, April 20, 2005$250,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Ohio, April 20, 2005$44,000 · 1.5 in hail · 24 events
- Hail and Damaging Wind in Colorado, April 20 to 21, 20054.25 in hail · 46 events
- Hail in Nebraska, April 20 to 21, 2005$66,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Kansas, April 20, 20054.25 in hail · 27 events
- Hail and Damaging Winds in Oklahoma, April 20, 2005$10,000 · 1.75 in hail · 25 events
- Hail in Texas, April 20, 20052.75 in hail · 15 events
- Marine Thunderstorm Winds in Lake Erie, April 20, 20059 events
- Marine Thunderstorm Winds in Lake Erie, April 20, 20058 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444421, 5444422, 5444423, 5445018, 5445019, 5445021, 5445020, 5445022, 5445023, 5445024, 5445307, 5445308.